The results of a new study are sparking a debate in the medical community. The research suggests that pregnant women who take the epilepsy drug Depakote may heighten their babies' risk of developing autism. Some experts say that the drug's benefits outweigh its risks, while others maintain that epilepsy treatment during pregnancy needs to be reexamined.
The study, which was published in the journal Neurology, followed 632 children from womb to birth and into childhood. Almost half of the children were exposed to various epilepsy medications during pregnancy and the other half were not. Researchers estimate that children who were exposed to the drug sodium valproate were seven times more likely to develop autism than children who were not exposed to any of the epilepsy treatments. Sodium valproate also goes by the names valporic acid, depakene, and Depakote.
Some doctors, like Dr. Michael Goldstein, who is vice president of the American Academy of Neurology, say that epileptic seizures are worse for the baby than the medicine is. He said that prolonged seizures can cause blood flow problems that can injure a developing baby, and that if a woman has problems controlling her epilepsy, it is best for her to be on medication.
On the other side of the debate are those like Dr. Jacqueline French, a professor of neurology at the New York University Comprehensive Epilepsy Center. According to her, parents tend to worry most about the physical development of a fetus in the womb. She says that this development is completed by the end of the first trimester. Therefore, doctors and parents are most vigilant about epilepsy drugs being taken during the beginning of pregnancy. Brain development, however, continues throughout the pregnancy, and she said that the results of this study should change the way that neurologists prescribe anticonvulsants to their pregnant patients.